Australians are urged to be cautious when buying unregulated complementary medicines from overseas that could be contaminated with lead.
These alternative medicines commonly include unprescribed medication as part of conventional treatment and can include herbal medicines, vitamin and mineral supplements, homeopathic products, aromatherapy and traditional medicines.
However, the South Australian Department for Health and Wellbeing said it was possible they contained lead from unintentional ingredients being contaminated during the manufacturing process, or purposely added to increase the product’s weight.
Amid the COVID-19 pandemic, the Health Department’s Scientific Services Director David Simon said there was some concern people were more at risk of lead exposure.
“In the absence of proven treatments or a COVID-19 vaccine, people may be more likely to turn to herbal or traditional complementary medicines they find online, unintentionally putting themselves or their families at risk,” Dr Simon said.
“There is no safe level of lead exposure and while complementary medicines bought in Australia are usually regulated by the Therapeutic Goods Administration (TGA), there is often no way of knowing the safety of medicines bought overseas or online from overseas manufacturers.”
Over the past two years, there have been three SA cases with high blood lead levels or related symptoms where alternative medicine consumption was the suspected cause, according to the Health Department.
One of those people was hospitalised as a result.
High levels of lead exposure could cause severe brain and kidney damage and even death.
Young children and unborn babies are most at risk to the effect of lead exposure and long-term, low exposure can cause behavioural and learning problems and reduce cognitive ability.
In adults, symptoms of low lead levels include increased blood pressure, headaches, tiredness, anaemia, abdominal pain and weakness in fingers, ankles and muscles.
Dr Simon urged people to speak with their doctors before taking an any complementary medication.
“If you are concerned about your own exposure, always check the label for TGA approval,” he said.